Alert archive / Texas / River Flood Warnings in 2021
River Flood Warning 91, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at Sep 14, 2021, 4:42 AM CDT for Galveston County, Harris County, Texas. It took effect at Sep 14, 2021, 10:00 AM CDT. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2021, 4:42 AM CDT (09:42 UTC)
- In effect from
- Sep 14, 2021, 10:00 AM CDT
- Expired
- Sep 15, 2021, 8:30 AM CDT
- In force
- 23 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clear Creek at Friendswood (HCCT2). The gauge peaked at 10.40 ft at Sep 14, 2021, 10:00 AM CDT.
- Action stage
- 7 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08077600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
418 WGUS44 KHGX 140942 FLWHGX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Houston/Galveston TX 442 AM CDT Tue Sep 14 2021 ...The National Weather Service in Houston/Galveston TX has issued a Flood Warning for the following rivers in Texas... Clear Creek In Friendswood at FM 528 affecting Galveston and Harris Counties. For the Clear Creek...including Telephone Road, Houston, Friendswood, Clear Lake Park, Pearland, Greentee Avenue, La Porte, Genoa Red Bluff Road, Fairmont Parkway, Fairmont Parkway, FM 2351, Friendswood at FM 528, Bay Area Boulevard, Clear Lake City, League City, Seabrook...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued this afternoon at 445 PM CDT. && TXC167-201-142145- /O.NEW.KHGX.FL.W.0091.210914T1500Z-210915T1330Z/ /HCCT2.1.ER.210914T1500Z.210914T1800Z.210915T0130Z.NO/ 442 AM CDT Tue Sep 14 2021 The National Weather Service in League City has issued a * Flood Warning for the Clear Creek In Friendswood at FM 528. * From this morning to tomorrow morning. * At 4:15 AM CDT Tuesday the stage was 7.2 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late this morning to a crest of 12.6 feet this afternoon. It will then fall below flood stage this evening. * Flood History...This crest compares to a previous crest of 12.6 feet on 03/13/1997. && Fld Observed Forecasts (5 am CDT) Location Stg Stg Day/Time Wed Thu Fri Clear Creek Friendswood at FM 52 12.0 7.2 Tue 4 am CDT 8.6 3.7 1.6 && LAT...LON 2955 9519 2951 9516 2949 9517 2954 9520 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Sep 14, 12:50 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Sep 14, 12:50 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 AM CDT Tue Sep 14 2021
.AVIATION [06Z TAF Issuance]...
Continued the trends for the most part from the previous TAF
package. Strong wind gusts continue for coastal and southern sites
as now Hurricane Nicholas begins to move onshore. Continued with
prevailing MVFR ceilings for most sites other than CLL and UTS as
rain showers will continue into the late morning/afternoon hours.
Winds gradually decrease going into the afternoon hours as
Nicholas moves to the east. Hi-res model guidance continues to
trend drier on the west of the circulation, so dropped prevailing
SHRA and went with VCSH in the afternoon hours. Going into the
evening as Nicholas moves out is where things become a bit
uncertain. Some model guidance shows VFR conditions while others
show IFR with lingering moisture from Nicholas. I split the
difference between the two and continue MVFR conditions for all
sites except CLL. They will be far enough from the moisture to
become VFR tomorrow afternoon. The speed of Nicholas plays a large
role in how fast ceilings increase.
Batiste
&&
.PREV DISCUSSION /Issued 631 PM CDT Mon Sep 13 2021/...
.SHORT TERM [Tonight Through Tomorrow Night]...
HIGHLIGHTS:
- Tropical Storm Nicholas continues to approach the SE Texas
Coast, and is expected to make landfall near Matagorda Bay this
evening as a strong tropical storm with sustained winds just
below hurricane force.
- Heavy rainfall associated with this system remains a significant
concern along the coast. Residents along the I-10 corridor and
southward should be prepared for the possibility of flash
flooding. Additional rainfall totals of 6-12" with isolated
higher totals are possible.
- Strong wind gusts will also accompany the storm as it approaches
the coast. Some gusts may approach hurricane force. Most
locations along the coast will experience wind gusts in excess
of 50 mph.
- Storm surge of 2-4 feet will result in coastal flooding,
particularly in normally prone areas.
Our primary forecast concern continues to be the approach of
Tropical Storm Nicholas this evening. The latest advisory from the
National Hurricane Center indicates a slight eastward shift in the
track of the system, with landfall in the vicinity of Matagorda
Bay expected to occur this evening. The primary threat we
anticipate overnight is the possibility of a significant and
widespread flash flood event as rainbands associated with the
storm push onshore. The greatest risk for flash flooding remains
concentrated around and south of the I-10 corridor. Rainfall rates
at times may approach 2-3" per hour in the heaviest bands of rain
which should occur overnight and into tomorrow morning. This is
likely to result in the flooding of streets, rivers, creeks, and
bayous. A Flash Flood Watch remains in effect for parts of the
area through tomorrow afternoon.
In addition to the primary threat of heavy rainfall, strong wind
gusts (perhaps approaching hurricane force) will accompany the
landfalling system. Most locations along the coast are likely to
experience wind gusts of 50 mph or higher. This may result in tree
and minor structural damage. Additionally, storm surge of 2-4 feet
is expected to result in coastal flooding. Given the approach of
the storm during high tide, both runoff and water recession may be
inhibited as this occurs. Finally, there's a chance that isolated
tornadoes may occur within any strong thunderstorms embedded
within Nicholas's rain bands, though this threat is marginal.
Conditions look to begin to improve tomorrow afternoon and
evening as the system pushes further northeastward.
It is imperative that flood safety precautions be taken over the
next 24 hours, particularly in vehicles. The majority of flood
related deaths in the U.S. occur while the victim is driving. With
significant street flooding a possibility along and south of the
I-10 corridor tomorrow, any travel plans in these areas should be
re-assessed. Never drive into a flooded roadway or around a
barricade. You are not only putting your own life at risk, but
also are risking the safety of those dispatched to rescue you.
Turn around, don't drown!
Cady
&&
.LONG TERM [Thursday Through Monday]...
The initial part of the long term package will still hinge a great
deal on the eventual E/NE movement of Tropical Storm Nicholas. And
so based on the latest NHC tracks, Nicholas is expected to be just
to the east of the CWA by Weds morning...but rain chances will re-
main somewhat elevated across the area (especially for the eastern
counties). Lingering tropical moisture along with daytime heating/
unstable conditions should support scattered activity through most
of Weds. Winds will be relaxing through the afternoon, but temper-
atures could vary widely from west to east across the FA given the
possibility of persistent clouds/higher rain chances to the E.
As the remnants of Nicholas track well into LA (and points further
east) by Weds night/early Thurs, rain chances will continue to de-
crease during this time period as slightly drier air moves in from
the NE. However, we could still see some isolated activity by Thur
afternoon given daytime heating, lingering moisture/instability.
Onshore winds are set to return to the CWA late Thurs afternoon or
early evening. And then with this pattern in place through the end
of the week, low-level moisture piling back up across SE TX should
lead to increased (mainly diurnal) POPs from Fri on into the week-
end. With the highest PWs (1.8-2.3 inches) over the coastal waters
initially then slowly inland, the best rain chances will also fol-
low this pattern: greatest chances south of the I-10 corridor Fri/
Sat then increasing further inland to cover the entire CWA for Sun
and Mon. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 70 86 71 89 / 60 40 40 20 20
Houston (IAH) 80 71 86 73 89 / 80 50 40 20 30
Galveston (GLS) 85 76 87 78 87 / 70 50 50 30 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hurricane Warning for the following zones: Brazoria
Islands...Coastal Brazoria...Coastal Jackson...Coastal
Matagorda...Matagorda Islands.
Tropical Storm Warning for the following zones: Bolivar
Peninsula...Chambers...Coastal Galveston...Coastal
Harris...Fort Bend...Galveston Island...Inland
Brazoria...Inland Galveston...Inland Harris...Inland
Jackson...Inland Matagorda...Northern Liberty...Southern
Liberty...Wharton.
Flash Flood Watch through this evening for the following zones:
Austin...Bolivar Peninsula...Brazoria
Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Colorado...Fort Bend...Galveston
Island...Inland Brazoria...Inland Galveston...Inland
Harris...Inland Jackson...Inland Matagorda...Matagorda
Islands...Northern Liberty...Southern
Liberty...Waller...Wharton.
GM...Hurricane Warning for the following zones: Coastal waters from
Freeport to Matagorda Ship Channel TX out 20 NM...Matagorda
Bay.
Tropical Storm Warning for the following zones: Coastal waters
from High Island to Freeport TX out 20 NM...Galveston
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&In the hours before
Local storm report, Sep 14, 1:47 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
147 AM CDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM STORM SURGE 17 ESE PALACIOS 28.66N 95.96W
09/14/2021 MATAGORDA TX PUBLIC
SOCIAL MEDIA REPORT OF PAVEMENT BUCKLING ON
FM2031 DUE TO STORM SURGE.
&&
CBLocal storm report, Sep 14, 2:43 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
243 AM CDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM STORM SURGE 2 S MORGAN'S POINT 29.65N 95.01W
09/14/2021 HARRIS TX PUBLIC
WATER IN THE PARKING LOT OF SYLVIAN BEACH
PARK DUE TO STORM SURGE.
&&
CBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:32 PM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Sep 13, 9:46 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Matagorda | 4 hr |
| Sep 13, 10:06 PM CDT | Hurricane Warning | HGX | Brazoria, Jackson, Matagorda | 6 hr |
| Sep 13, 10:31 PM CDT | Flash Flood Warning | HGX | Matagorda | 3 hr |
| Sep 14, 1:43 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris, Matagorda | 4 hr |
| Sep 14, 3:33 AM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Galveston, Harris | 4 hr |
| Sep 14, 3:57 AM CDT | Small Craft Advisory | HGX | 18 hr | |
| Sep 14, 4:04 AM CDT | Coastal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Matagorda | 14 hr |
| Sep 14, 5:29 AM CDT | River Flood Warning | HGX | Galveston, Harris | 21 days |
| Sep 14, 5:31 AM CDT | River Flood Warning | HGX | Galveston, Harris | 21 days |
| Sep 14, 5:45 AM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Galveston, Harris | 3 hr |
| Sep 14, 8:11 AM CDT | Areal Flood Warning | HGX | Brazoria, Galveston, Harris | 3 hr |
Nearby
River Flood Warnings in Texas, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.